Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 107, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 25, 2018, 5:34 PM CDT for Faribault County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 5:34 PM CDT (22:34 UTC)
- Expired
- Jul 25, 2018, 6:06 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Faribault County, MN
The radar
The Minneapolis radar (KMPX), 146 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:35 PM CDT | HAIL 2.75 | 1 W Blue Earth, MN | IMAGES ON TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
356
WUUS53 KMPX 252234
SVRMPX
MNC043-252315-
/O.NEW.KMPX.SV.W.0107.180725T2234Z-180725T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
534 PM CDT WED JUL 25 2018
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Faribault County in south central Minnesota...
* Until 615 PM CDT.
* At 534 PM CDT, a severe thunderstorm was located over Blue Earth,
or 18 miles east of Fairmont, moving southeast at 40 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Blue Earth, Elmore, Bricelyn and Frost.
This includes the following highways...
Interstate 90 between mile markers 116 and 129.
U.S. Highway 169 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4359 9425 4361 9425 4375 9406 4350 9367
4350 9416
TIME...MOT...LOC 2234Z 310DEG 34KT 4364 9411
HAIL...2.50IN
WIND...60MPH
$$
ETA2 follow-up statements
664
WWUS53 KMPX 252250
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
550 PM CDT WED JUL 25 2018
MNC043-252315-
/O.CON.KMPX.SV.W.0107.000000T0000Z-180725T2315Z/
Faribault MN-
550 PM CDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN FARIBAULT COUNTY...
At 550 PM CDT, a severe thunderstorm was located near Frost, or 25
miles northwest of Forest City, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Emergency management.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elmore, Bricelyn and Frost.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4354 9420 4366 9392 4350 9367 4350 9416
TIME...MOT...LOC 2250Z 310DEG 34KT 4354 9395
HAIL...1.25IN
WIND...60MPH
$$
ETA970
WWUS53 KMPX 252306
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
606 PM CDT WED JUL 25 2018
MNC043-252313-
/O.CAN.KMPX.SV.W.0107.000000T0000Z-180725T2315Z/
Faribault MN-
606 PM CDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FARIBAULT COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.
LAT...LON 4354 9420 4366 9392 4350 9367 4350 9416
TIME...MOT...LOC 2301Z 310DEG 34KT 4506 9210
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:39 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 25, 2:39 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 239 PM CDT Wed Jul 25 2018 .SHORT TERM...(This evening through Thursday) Issued at 237 PM CDT Wed Jul 25 2018 As of early this afternoon, a cold front stretched southwest to northeast across western MN, already having moved through Alexandria and quickly approaching the St. Cloud area as it moves southeast. Some clearing today has helped steepen low level lapse rates and latest RAP analysis and forecast indicates 1,000-2,000 j/Kg of CAPE along and south of the front through the afternoon. A few very spotty cells are beginning to break out across southern and central MN in the warm sector where temperatures are in the mid to upper 70s with dew points in the mid 60s. Expecting additional thunderstorm development through the afternoon, but an analysis of model soundings indicate a long skinny-CAPE setup with mainly speed shear, but a lack of directional shear. The slight risk area clipping far eastern MN and western WI still looks to be our best bet to get strong storms as the afternoon wears on with more time to destabilize in the warm sector. The skinny CAPE and unidirectional deep shear environment will produce scattered thunderstorms along the front through the afternoon, but most storms should be sub-severe. A few strong storms would pose a risk of damaging winds, and possibly large hail. The front will clear the area from west to east, with clearing skies likely tonight behind the front. Cold air advection will ensue for Thursday, with a stratocu deck expected to drop in from the north as we remain in deep cyclonically curved flow on the west side of the deep upper trough. Highs tomorrow will be held in the upper 60s to low 70s with northwest winds of 10-20 MPH. .LONG TERM...(Thursday night through Wednesday) Issued at 237 PM CDT Wed Jul 25 2018 Quiet & pleasant to start of the long term period with a broad area of high pressure across the northern plains & northwest flow aloft keeping our temperatures a few degrees below normal & skies, for the most part, sunny. Can't rule out some precip chances Saturday & Sunday as the jet aloft pivots over the area & cooling temperatures aloft allows for some diurnally-driven scattered showers & thunderstorms. Chances look a little better on Sunday afternoon compared to Saturday as a bit more of an organized vorticity maxima passes over the area. Regardless, expect most areas to stay dry for most of the the weekend given the scattered coverage so expect a cooler & partly sunny weekend, but be prepared for a passing shower or two. Beyond the weekend, we remain under the deep upper-level trough over the Great lakes with 500 mb heights on the order of 2 standard deviations below the mean for late July/early August. A few perturbations aloft will continue to pass overhead & potentially kick off a few scattered showers & thunderstorms each afternoon but otherwise things are expected to stay dry. Temperatures slowly rebound back into the mid-80s by Wednesday as the ridge over the southwest begins to build back into the upper Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 109 PM CDT Wed Jul 25 2018 Mainly VFR this afternoon, but scattered showers and thunderstorms are still possible along an approaching cold front. The front is just moving through the Alexandria area, and winds there have turned northwesterly where they will stay for the remainder of the forecast period. The front will continue slowly southeast with scattered showers and storms, and winds will turn northwesterly behind the front as it moves through. Skies will be mostly clear after the front has passed, but deep cyclonic flow with the trough coming in behind the front will lead to an MVFR stratocu deck coming in from the north tomorrow morning. KMSP...Thunderstorm coverage along the front is expected to be isolated to scattered, so kept any mention out of the TAF for now due to better chances of being dry this afternoon. /OUTLOOK FOR KMSP/ Thursday...VFR. Northwest wind 5 to 15 kt. Thursday night...VFR. Northwest wind 5 kt or less. Friday...VFR. Northwest wind around 5 kt. Friday night...VFR. Variable wind less than 5 kt. Saturday...VFR. Variable wind 5 kt or less. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...SPD LONG TERM...ETA AVIATION...SPD
Hazardous weather outlook, Jul 25, 1:23 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 123 PM CDT Wed Jul 25 2018 MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016- 023>028-261830- Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott- Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire- 123 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected across the area this afternoon. A few storms could be strong or severe with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Sunday and Monday afternoons. The risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041-042-047-048-054-055-261830- Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift- 123 PM CDT Wed Jul 25 2018 This Hazardous Weather Outlook is for portions of central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for thunderstorms Sunday and Monday afternoons. The risk for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Jul 25, 4:12 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 1 NNE WINNEBAGO 43.78N 94.17W
07/25/2018 E1.00 INCH FARIBAULT MN PUBLIC
NICKEL TO QUARTER SIZE HAIL.
&&
JRBLocal storm report, Jul 25, 4:28 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 1 SSE SANBORN 44.20N 95.12W
07/25/2018 E1.00 INCH REDWOOD MN PUBLIC
MOSTLY DIMES WITH A FEW UP TO QUARTER SIZE.
HEAVY RAIN ALSO. TIME ESTIMATED FROM RADAR.
&&
JRBSpecial weather statement, Jul 25, 4:28 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 PM CDT WED JUL 25 2018
MNZ061-252200-
Anoka-
428 PM CDT WED JUL 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ANOKA COUNTY...
At 428 PM CDT, a strong thunderstorm was located over Cedar, or 13
miles south of Cambridge, moving east at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Ham Lake and East Bethel around 435 PM CDT.
Lino Lakes around 445 PM CDT.
Other locations impacted by this storm include Oak Grove, Bethel,
Cedar and Centerville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4538 9302 4517 9302 4516 9303 4532 9342
4542 9336 4542 9331
TIME...MOT...LOC 2128Z 288DEG 34KT 4535 9330
BORGHOFFLocal storm report, Jul 25, 4:46 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL EAST BETHEL 45.36N 93.23W
07/25/2018 M0.88 INCH ANOKA MN PUBLIC
&&
AMKLocal storm report, Jul 25, 4:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 SE DARFUR 44.02N 94.79W
07/25/2018 M1.50 INCH WATONWAN MN TRAINED SPOTTER
RELAYED BY WFO FSD.
0430 PM HAIL 2 E DARFUR 44.05N 94.80W
07/25/2018 M1.50 INCH WATONWAN MN TRAINED SPOTTER
RELAYED BY WFO FSD.
0425 PM HAIL 6 W COMFREY 44.12N 95.02W
07/25/2018 M1.00 INCH BROWN MN TRAINED SPOTTER
HAIL WAS QUITE JAGGED, NOT ROUND.
&&Special weather statement, Jul 25, 5:02 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 502 PM CDT WED JUL 25 2018 MNZ082-083-091-092-252230- Blue Earth-Watonwan-Martin-Faribault- 502 PM CDT WED JUL 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FARIBAULT... NORTHEASTERN MARTIN...SOUTHWESTERN BLUE EARTH AND SOUTHEASTERN WATONWAN COUNTIES... At 502 PM CDT, a strong thunderstorm was located over Truman, or 15 miles north of Fairmont, moving southeast at 40 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Winnebago, Truman, Lewisville, Granada, South Branch, Northrop, Huntley and Guckeen. This includes the following highways... Interstate 90 between mile markers 108 and 116. U.S. Highway 169 between mile markers 16 and 25. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4383 9461 4398 9446 4379 9405 4360 9423 TIME...MOT...LOC 2202Z 307DEG 36KT 4386 9445 ETA
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:38 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Swift | 37 min |
| Jul 25, 2:55 PM CDT | Special Weather Statement | MPX | Martin | 35 min |
| Jul 25, 3:31 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 29 min |
| Jul 25, 3:40 PM CDT | Special Weather Statement | MPX | Redwood | 35 min |
| Jul 25, 3:59 PM CDT | Special Weather Statement | MPX | Faribault | 31 min |
| Jul 25, 4:02 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 28 min |
| Jul 25, 4:27 PM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 48 min |
| Jul 25, 4:28 PM CDT | Special Weather Statement | MPX | Anoka | 32 min |
| Jul 25, 5:02 PM CDT | Special Weather Statement | MPX | Martin | 28 min |
| Jul 25, 5:12 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.